The Full Story
More than ever, adults are poisoning themselves by mistake with prescription opioid pain relievers. Many of these people die and others require days of hospital treatment to recover. This increase is not among drug abusers, but adults who take too much of their own medicine, treat themselves with someone else's medicine, or combine their pain relievers with another drug (usually alcohol or a sedative).
These poisonings can be prevented.
Opioid pain relievers are effective for serious pain from many causes. Common opioids include methadone, morphine, codeine, oxycodone, hydrocodone, fentanyl, and propoxyphene. (Opium and heroin are illegal drugs with similar effects.) The medical community has become more pro-active in treating pain, a trend welcomed by anyone who suffers from severe or chronic pain. But, patients may not understand how important it is to take these medicines safely, exactly as prescribed by their physicians.
Normal doses of opioid pain relievers can make a person sleepy and cause constipation. After being taken for some time, opioids may not relieve pain as well as they did. In those cases, some people increase their doses instead of checking with their doctors. An overdose can cause dangerously slow breathing, coma, and death.
The U.S. Centers for Disease Control and Prevention (CDC) recently reported that deaths from opioid poisonings more than tripled in twenty years. There were more than seven times as many deaths from methadone, a drug increasingly prescribed to control pain. (The increase in deaths due to methadone was not attributed to its use in heroin treatment programs.)
Recently, researchers identified prescription opioids, along with sedatives and tranquilizers, as a cause of an increasing number of hospital admissions. Of note was a 400 percent increase in patients who required hospital treatment for an overdose of methadone prescribed for pain relief.
To prevent poisonings by opioids, people should take these prescription medicines carefully.
- Take ONLY medicine prescribed for you. Even if someone else's symptoms are the same, they could have a different cause. Someone else's medicine may not help you. In fact, it could be harder for your doctor to find the cause of your symptoms.
- Follow label directions exactly. Take the right amount of medicine at the right time. If your prescription medicine doesn't seem to work the way it should, call your doctor back. Do NOT increase your dose without asking if a higher dose is safe.
- Do NOT drive or operate machinery while you take opioid pain relievers. They may make you too drowsy to drive safely.
- Do NOT take your prescription pain reliever with other medicines unless your doctor tells you that you should. It's especially important not to mix opioids with sedatives, sleeping pills, anxiety drugs, or tranquilizers.
- Do NOT drink alcohol when you take prescription pain medicines, sedatives, sleeping pills, anxiety drugs, or tranquilizers. The combination could make you very sleepy or even stop your breathing.
If there are opioid pain relievers in your home, be especially careful to store them safely.
- An increasing number of teenagers are abusing prescription drugs that they steal from parents, other family members, and friends. According to the CDC, one in five U.S. high school students has taken prescription drugs that were not prescribed for them. Consider locking your medicines so that children of any age cannot reach them.
- Opioids are especially dangerous for young children who swallow more than a prescribed amount. Lock all medicines out of sight and reach of young children (and pets).
- Unused or outdated opioids should be flushed down the toilet. This is different from most other drugs, which should be discarded in household trash. (See the Food and Drug Administration for guidelines for disposing of unused medicines.)
If you have questions about taking your drugs safely, call Poison Control at 1-800-222-1222. If you even suspect someone may have taken a medicine by mistake, use the webPOISONCONTROL® online tool for guidance or call Poison Control immediately. Whether you log on to webPOISONCONTROL® or call, you will receive expert guidance and will find out what needs to be done right away.
Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Centers for Disease Control and Prevention. Youth risk behavior surveillance – United States, 2009. MMWR 2010;59(SS-5):1-142.
Centers for Disease Control and Prevention. Unintentional poisoning deaths – United States, 1999-2004. MMWR 2007;56:93-96.
Coben JH, Davis SM, Furbee PM, Sikora RD, Tillotson RD, Bossarte RM. Hospitalizations for poisoning by prescription opioids, sedatives, and tranquilizers. Am J Prev Med 2010;38(5):517-524.
Mack KA. Drug-induced deaths – United States, 1999-2010.MMWR. 62(3);161-163.
Manchikanti L, Helm S II, Fellows B, Janata JW, Pampati V, Grider JS, Boswell, MV. Opioid epidemic in the United States. Pain Physician. 2012; 15:ES9-ES38.
Paulozzi LJ, Budnitz DS, Xi Y. Increasing deaths from opioid analgesics in the United States. Pharmacoepidemiology and drug safety 2006;15:618-627.
Paulozzi LJ, Zhang K, Jones CM, Mack KA. Risk of adverse health outcomes with increasing duration and regularity of opioid therapy. J Am Board Fam Med. 2014;27:329 –338.
Warner M, Chen LH, Makuc DM. Increase in fatal poisonings involving opioid analgesics in the United States, 1999-2006. NCHS data brief, no 22. Hyattsvile MD: National Center for Health Statistics. 2009.